Michigan, 2025

Blizzard and Winter Storm in Michigan, December 28 to 29, 2025

December 28 to 29, 2025 · NWS MQT · 16 events in 15 counties and zones

A surface low pressure rapidly deepened 22 mb in 24 hours as it tracked northeastward from the mid-Mississippi Valley to Chicago to the Georgian Bay, bringing blizzard conditions to the UP on the 28th and 29th. Rain turned to snow during the afternoon and evening of the 28th with a few inches of heavy, wet snow developing and sticking to trees.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A surface low pressure rapidly deepened 22 mb in 24 hours as it tracked northeastward from the mid-Mississippi Valley to Chicago to the Georgian Bay, bringing blizzard conditions to the UP on the 28th and 29th. Rain turned to snow during the afternoon and evening of the 28th with a few inches of heavy, wet snow developing and sticking to trees. As the low moved east, cold air quickly rushed in and heavy snow continued through the early morning hours of the 29th. Winds increased from the north with 40 60 mph wind gusts. The combination of these winds and the snow/ice-laden trees resulted in significant/locally extreme tree damage, especially in the greater Marquette area, where 62% of customers of the local utility lost power. In terms of these impacts, it was one of the most impactful storms in recent memory. Travel conditions became difficult to impossible with heavy blowing and drifting snow and near-zero visibility.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 28, 12:10 PM CST, 50 minutes earlier. Its key messages:

  • A major winter storm will impact the UP tonight through Monday, with the worst conditions overnight into Monday morning. Heavy snow and high winds will result in very difficult to impossible travel conditions, with blizzard conditions resulting in near-zero visibility at times. Strong winds and heavy snow have the potential to result in power outages. Blizzard Warnings are in effect for most of the UP this evening through Monday.
  • The heaviest snow is expected in the counties bordering Lake Superior, where there is a 70-100% chance of exceeding a foot of snow, locally up to two feet. Wind gusts of 40-60 mph are expected near the lakeshore and Keweenaw, with 35-50 mph expected inland.
  • From Iron through Delta Counties, there is a 40-80% chance of exceeding 8 inches of snow, locally up to 15 inches.
  • Light freezing rain cannot be ruled across the eastern UP this morning, and again this evening before a transition over to snow. A light glaze to a tenth of an inch is possible (40% chance).
  • Gale and Storm Warnings are in effect tonight into Monday night. There is a 70-90% probability of storm force winds over the central and eastern lake, with gusts as high as 60 kt possible.
Area forecast discussion, Dec 28, 12:10 PM CST, 50 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
110 PM EST Sun Dec 28 2025

.KEY MESSAGES...

- A major winter storm will impact the UP tonight through Monday,
with the worst conditions overnight into Monday morning. Heavy snow
and high winds will result in very difficult to impossible travel
conditions, with blizzard conditions resulting in near-zero
visibility at times. Strong winds and heavy snow have the potential
to result in power outages. Blizzard Warnings are in effect for most
of the UP this evening through Monday.

- The heaviest snow is expected in the counties bordering Lake
Superior, where there is a 70-100% chance of exceeding a foot of
snow, locally up to two feet. Wind gusts of 40-60 mph are expected
near the lakeshore and Keweenaw, with 35-50 mph expected inland.

- From Iron through Delta Counties, there is a 40-80% chance of
exceeding 8 inches of snow, locally up to 15 inches.

- Light freezing rain cannot be ruled across the eastern UP this
morning, and again this evening before a transition over to snow. A
light glaze to a tenth of an inch is possible (40% chance).

- Gale and Storm Warnings are in effect tonight into Monday night.
There is a 70-90% probability of storm force winds over the central
and eastern lake, with gusts as high as 60 kt possible.

&&

.DISCUSSION...
Issued at 449 AM EST Sun Dec 28 2025

Early this morning, RAP analysis reveals broad midlevel troughing
over the Plains, with surface low pressure deepening over KS as a
vort max rounds the base of the midlevel trough. A rather steep
baroclinic zone extends northeastward from this through central and
northern IL, with temperatures ranging from around 60F near
Springfield to 40F near Rockford. Meanwhile, another embedded
shortwave/closed low is dropping over the Dakotas. Closer to home,
we've "enjoyed" a night of patchy rain showers/drizzle courtesy of a
weak passing shortwave and overrunning weak WAA. With plenty of
lower level moisture and light winds, patchy fog has developed over
much of the UP, dense at times particularly across the central
portions of the CWA. Temperatures are hovering right around
freezing, so some slick spots on roadways would not be out of the
question due to some freezing fog, and even some ice light
accumulations out in the eastern UP where radar echoes are more
"impressive" at around 30dbz. Still, with significant icing
unlikely, will not issue any headlines for this earlier potential
this morning.

All eyes are then on a classic winter storm set to provide heavy
snow, high winds, and difficult to impossible travel conditions for
the UP this evening through Monday. Our Plains low begins to track
northeast into the UP this afternoon while the aforementioned
northern shortwave continues to drop southeastward. This puts upper
MI squarely in the crosshair for upper level diffluence, with the
exit region of the upper jet directed over the Great Lakes. These
strong dynamics are expected to result in rapidly deepening surface
low pressure along the preexisting baroclinic zone, with very
impressive deepening rates near 24 mb in 24 hours progged from 12Z
Sun through 12Z Mon by tonights global model suites (1000 mb to
~upper 970s). These values flirt with climatological minimum of MSLP
in both the NAEFS and EPS. In terms of raw values, WPC's minimum
MSLP database shows all time December mins around 970 around the
path of the low, so while it may not be record setting, its
climatological context puts it toward the stronger end of winter
storms for this area.

Latest hi-res, global, and ensemble guidance is now keying in on a
storm track from southern Lake Michigan this evening to somewhere
over central or northern Lake Huron by early Monday. In spite of
these minor differences in track, confidence remains high in major
winter weather impacts with heavy snow and strong winds developing
tonight into early Monday.

Soundings are just warm enough as the precipitation shield lifts
northward this afternoon for for precipitation to start off as rain
or a rain/snow mix, then expect a rapid change over to snow from
west to east this evening. Will note an elevated warm nose lingers
over the eastern UP at least into the evening, so we have another
opportunity for some icing before we finally change over there.
There is then a period of a few to several hours after midnight
where much of the column is cooling to the DGZ, while we also mix as
high as 850mb and tap into the strong 45-60kt LLJ. Meanwhile, winds
turn from the northeast to north as the storm makes its
northeastward trek. This spells out a period of moderate to heavy
snow (first starting off rather wet, then gradually turning
fluffier) for all of the Upper Peninsula, with the heaviest totals
across the northern UP where lake enhancement and upsloping off of
Superior occur. HREF favors several hours of 2in+ per hour snowfall
rates, with the highest rates and longest-duration across the north-
central UP from around midnight to 6am.

NBM guidance continues to show as much as a 50-100% chance for snow
totals in excess of a foot for all but the south-central UP. Also
highlighted is around a 75-85% chance for totals in excess of 18
inches across northern Baraga, marquette, Alger, and Luce counties -
generally along/north of M-28 and across US-41. Another such
bullseye exists across western Ontonagon and Gogebic counties. These
heavier totals reflect both the terrain and lake enhancement, and in
fact this latest forecast has adjusted totals upward to around 18-24
inches in those locations. A more widespread 10-15inches is
expected across most of the remainder of the UP, with around 8-12in
across Menominee, Dickinson, and Iron counties.

Winds crank up after midnight, with gusts of 30-40mph common across
the southern half of the UP and stronger gusts of 40-50mph (or
higher!) as one heads northward towards Superior. 50-60mph gusts
will be possible across the Keweenaw for several hours Monday
morning. Winds slowly fall back Monday afternoon and evening as the
storm pulls away.

Given the strong winds, blizzard conditions are expected, resulting
in significant impacts to travel tonight through Monday afternoon.
Travel Monday morning is strongly discouraged except for emergency
situations. Blizzard Warnings continue for all UP counties, except
Iron, Dickinson, and Menominee, where Winter Storm Warnings
continue. Model soundings mix into the 45-55 kt LLJ as far south as
Menominee, so its entirely possible the Blizzard Warning may be
further expanded south based on trends and coming observations.
Lakeshore Flood Advisories are also in effect for counties along
Lake Superior where waves 15-20 feet may create flooding and beach
erosion hazards.

As the storm pulls away, snow tapers off from west to east Monday
afternoon into Monday night. There are indications that a quick-
hitting clipper moves back in on Tuesday, which would result in a
bit more light snow, but perhaps more importantly, heralds a
reinforcing shot of Arctic air for the New Year holiday. LREF mean
shows 850 mb temps in the low -20s (C), which is around the 10
percentile. This would result in wind chills well below zero for the
New Year's Holiday, along with northwest flow lake effect snow.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 109 PM EST Sun Dec 28 2025

Fog, low ceilings and light rain resulting IFR to LIFR conditions
continue to be seen at all TAF sites this afternoon. Rain will
transition to snow from west to east as a strong storm system moves
into the area this evening. This system will bring heavy snow and
blizzard conditions across the area tonight into Monday. Therefore,
LIFR and possible airport mins due to falling/blowing snow will
prevail for the duration of this TAF period. As this system moves
in, northerly winds increase to 35 to 50 kts overnight. The
strongest winds will be at CMX where gusts in excess of 50 kts are
expected. IWD and SAW will also have gusts in the 35 to 40 kt range.

&&

.MARINE...
Issued at 449 AM EST Sun Dec 28 2025

High-impact marine weather is set to occur late today into Monday
night as an unusually strong low pressure quickly strengthens over
the western Great Lakes and moves into Quebec. Northeast gales
quickly develop this evening, then winds gradually back to the N and
NW into Monday. There is a moderate to high (60-90%) probability of
storms out of the north to northwest over the central/eastern lake
late tonight into Monday, with gusts up to 60 knots possible. Risk
of significant waves exceeding 20 feet from the experimental
National Blend of Models is 70-90 percent east of Marquette toward
Pictured Rocks, possibly up to 28 feet, with 12-20 feet elsewhere.
Heavy freezing spray and limited visibility in heavy snow is also
expected.

Gales end from west to east Monday night, but a reinforcing shot of
Arctic air across the lake is expected to result in northwesterly
gales and heavy freezing spray at times Tuesday night to the end of
the week, especially over the central and eastern lake.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Blizzard Warning from 7 PM this evening to 7 PM EST Monday for
     MIZ001-003>007-084.

  Lakeshore Flood Warning from 1 AM to 7 PM EST Monday for
     MIZ001.

  Blizzard Warning until 4 PM EST /3 PM CST/ Monday for MIZ002-
     009.

  Lakeshore Flood Advisory from 1 AM EST /midnight CST/ to 7 PM
     EST /6 PM CST/ Monday for MIZ002-003-009.

  Lakeshore Flood Warning from 1 AM Monday to 1 AM EST Tuesday
     for MIZ005-006.

  Lakeshore Flood Advisory from 8 AM Monday to 1 AM EST Tuesday
     for MIZ007.

  Winter Storm Warning from 6 PM this evening to 6 PM CST Monday
     for MIZ010>012.

  Blizzard Warning from 10 PM this evening to 7 PM EST Monday
     for MIZ013-014-085.

Lake Superior...
  Gale Warning from 7 PM EST /6 PM CST/ this evening to 10 PM
     EST /9 PM CST/ Monday for LSZ162-240-241.

  Heavy Freezing Spray Warning from 10 PM EST /9 PM CST/ this
     evening to 1 AM EST /midnight CST/ Tuesday for LSZ162.

  Heavy Freezing Spray Warning from 1 AM EST /midnight CST/
     Monday to 7 AM EST /6 AM CST/ Tuesday for LSZ240>244-263-
     264.

  Storm Warning from 7 PM this evening to 10 PM EST Monday for
     LSZ242>244-263-264.

  Storm Warning from 10 PM this evening to 1 AM EST Tuesday for
     LSZ245>251-265>267.

  Heavy Freezing Spray Warning from 3 AM Monday to 7 AM EST
     Tuesday for LSZ245>251-265>267.

Lake Michigan...
  Storm Warning from 1 AM Monday to 1 AM EST Tuesday for LMZ221-
     250.

  Heavy Freezing Spray Warning from 2 PM Monday to 5 AM EST
     Tuesday for LMZ221.

  Gale Warning from 1 AM Monday to 1 AM EST Tuesday for LMZ248.

&&

DISCUSSION...LC
AVIATION...RM
MARINE...LC
Hazardous weather outlook, Dec 28, 3:55 AM CST, 9 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
455 AM EST Sun Dec 28 2025

MIZ001>007-009>014-084-085-291000-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
455 AM EST Sun Dec 28 2025 /355 AM CST Sun Dec 28 2025/

This Hazardous Weather Outlook is for portions of central Upper
Michigan and western Upper Michigan.

.DAY ONE...Today and Tonight

Light freezing rain cannot be ruled out this morning for central
and eastern areas, with only a light glaze expected at most (30%
chance).

A major winter storm will impact the UP beginning this evening,
with the worst conditions overnight into Monday morning. Heavy
snow and high winds will result in very difficult to impossible
travel conditions, with blizzard conditions resulting in near-zero
visibility at times. Strong winds and heavy snow have the
potential to result in power outages. See the latest Blizzard and
Winter Storm Warnings for additional details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A major winter storm will impact the UP through Monday, with the
worst conditions expected into Monday morning. Heavy snow and
high winds will result in very difficult to impossible travel
conditions, with blizzard conditions resulting in near-zero
visibility at times. Strong winds and heavy snow have the
potential to result in power outages. See the latest Blizzard and
Winter Storm Warnings for additional details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-291000-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
455 AM EST Sun Dec 28 2025 /355 AM CST Sun Dec 28 2025/

This Hazardous Weather Outlook is for portions of Central Lake
Superior...Eastern Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

High-impact marine weather develops tonight as low pressure
strengthens over the western Great Lakes. Gales are expected with
a moderate to high (60-90%) probability of storms out of the
north to northwest over the central/eastern lake, up to 60 knots
possible. Risk of significant waves exceeding 20 feet from the
experimental National Blend of Models is 70-90 percent east of
Marquette toward Pictured Rocks, possibly up to 28 feet, with
12-20 feet elsewhere. Heavy freezing spray and limited visibility
in heavy snow is also expected.

.DAYS TWO THROUGH SEVEN...

High-impact marine weather persists Monday into Monday night as
an unusually strong low pressure moves into Quebec. Gales are
expected with a moderate to high (60-90%) probability of storms
out of the north to northwest over the central/eastern lake, up to
60 knots possible. Risk of significant waves exceeding 20 feet
from the experimental National Blend of Models is 70-90 percent
east of Marquette toward Pictured Rocks, possibly up to 28 feet,
with 12-20 feet elsewhere. Heavy freezing spray and limited
visibility in heavy snow is also expected.

Gales end from west to east Monday night, but a reinforcing shot
of Arctic air across the lake is expected to result in northwesterly
gales and heavy freezing spray at times Tuesday night to the end
of next week, especially over the central and eastern lake.

See the latest Marine Discussion, Open Lake Forecast, and Marine
Weather Message for additional details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-291000-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
455 AM EST Sun Dec 28 2025

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

Strong NW to NW gales and storms develop late tonight as strong
low pressure moves through the Great Lakes. See the
latest Marine Discussion, Open Lake Forecast, and Marine Weather
Message for additional details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Gales and Storms are expected Monday into Monday night behind a
strong cold front with a 30-50% chance of storm force winds to 50
kt. Moderate to heavy freezing spray is also expected. See the
latest Marine Discussion, Open Lake Forecast, and Marine Weather
Message for additional details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LC

In the hours before

Local storm report, Dec 28, 11:01 AM CST, 1 hour 59 minutes before
Preliminary Local Storm Report
National Weather Service Marquette MI
1201 PM EST Sun Dec 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     Freezing Rain    5 SW National Mine      46.41N 87.76W
12/28/2025  M0.00 Inch       Marquette          MI   NWS Employee

            A light glaze of ice overnight.

&&

RSM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 blizzard, 4 winter storm, 1 lakeshore flood. Local standard time, as filed.

Winter Storm, Gogebic

When
December 28, 1:00 PM CST to December 29, 7:00 AM CST
Where
Gogebic forecast zone
Reported by
CoCoRaHS
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

Heavy snow and gusty winds impacted Gogebic county with 12-18 of snowfall. 18 inches of snowfall was reported in the Ironwood area. Up to 5% of customers without power. Key Impacts: Very difficult to impossible travel, power outages.

Winter Storm, Iron

When
December 28, 3:00 PM CST to December 29, 7:00 AM CST
Where
Iron forecast zone
Reported by
Public
Coordinates
46.209, -88.530 (the zone’s center; the record gives no point)

Heavy snow and gusty winds impacted Iron county with 12-17 of snowfall. 17 inches of snowfall was reported near Iron River. Up to around 25% of customers without power. Key Impacts: Very difficult to impossible travel, power outages.

Winter Storm, Dickinson

When
December 28, 4:00 PM CST to December 29, 12:00 PM CST
Where
Dickinson forecast zone
Reported by
CoCoRaHS
Coordinates
46.009, -87.870 (the zone’s center; the record gives no point)

Heavy snow and gusty winds impacted Dickinson county with 8-12 of snowfall. 9 inches of snowfall was reported near Iron Mountain. Key Impacts: Very difficult to impossible travel.

Winter Storm, Menominee

When
December 28, 4:00 PM CST to December 29, 12:00 PM CST
Where
Menominee forecast zone
Reported by
Public
Coordinates
45.525, -87.510 (the zone’s center; the record gives no point)

Heavy snow and gusty winds impacted Menominee county with 6-12 of snowfall. 11.5 inches of snowfall was reported near Daggett. Up to around 25% of customers without power. Key Impacts: Very difficult travel, power outages.

Blizzard, Keweenaw

When
December 28, 9:00 PM EST to December 29, 6:00 AM EST
Where
Keweenaw forecast zone
Reported by
ASOS
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

Winds sustained over 30 mph for several hours with frequent gusts 50-60 mph over the Keweenaw Peninsula and snowfall of around a foot. The Copper Harbor ASOS (KP59) peak gust was 62 mph. Key Impacts: Very difficult to impossible travel.

Blizzard, Northern Houghton

When
December 28, 10:00 PM EST to December 29, 7:00 AM EST
Where
Northern Houghton forecast zone
Reported by
ASOS
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

There were blizzard conditions with frequent wind gusts of 40-55 mph and snowfall of 8-12 in Northern Houghton County. The Houghton ASOS (KCMX) peak gust was 55 mph. Isolated power outages. Key Impacts: Very difficult to impossible travel, power outages.

Blizzard, Baraga

When
December 28, 11:00 PM EST to December 29, 8:00 AM EST
Where
Baraga forecast zone
Reported by
Mesonet
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

There were blizzard conditions with frequent wind gusts of 40-55 mph and snowfall of 8-24+ in Baraga County. 27.5 inches of snowfall was reported near Mount Arvon. The Houghton ASOS (KCMX) peak gust was 60 mph and K.I. Sawyer ASOS (KSAW) peak gust was 53 mph before the wind sensor stopped reporting. Up to around 10% of customers without power. Key Impacts: Very difficult to impossible travel, power outages.

Blizzard, Southern Houghton

When
December 28, 11:00 PM EST to December 29, 8:00 AM EST
Where
Southern Houghton forecast zone
Reported by
Mesonet
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

There were blizzard conditions with frequent wind gusts of 40-55 mph and snowfall of 8-12 in Southern Houghton County. The Houghton ASOS (KCMX) peak gust was 60 mph and K.I. Sawyer AWOS (KSAW) peak gust was 53 mph before the wind sensor stopped reporting. Isolated power outages. Key Impacts: Very difficult to impossible travel, power outages.

Blizzard, Ontonagon

When
December 29, 12:00 AM EST to 4:00 AM EST
Where
Ontonagon forecast zone
Reported by
ASOS
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

There were blizzard conditions with frequent wind gusts of 35-40 mph at NBDC Ontonagon and snowfall of 8-16 in Ontonagon County. Peak gust of 56mph at Ontonagon MDOT MC066. Key Impacts: Very difficult to impossible travel.

Blizzard, Marquette

When
December 29, 12:00 AM EST to 9:00 AM EST
Where
Marquette forecast zone
Reported by
AWOS
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

There were blizzard conditions with frequent wind gusts of 40-55 mph and snowfall of 8-12 in Marquette County. The K.I. Sawyer (KSAW) AWOS peak gust was 53 mph before the wind sensor stopped reporting. Widespread tree damage and power outages were reported, particularly near the lakeshore. Some structures were damaged from trees falling on them. The Marquette Board of Light and Power reported (summarizing) the event rivaled anything in the past 10 to 20 years and the scale of damage, restoration and coordination was extraordinary. Up to 39% of customers were without power. Some locations took up to 3 days to restore power. Multiple warming shelters were opened. Road closures included M-28 due to whiteout conditions. Key Impacts: Very difficult to impossible travel, power outages, tree damage, structure damage, road closures.

Blizzard, Delta

When
December 29, 12:00 AM EST to 6:00 AM EST
Where
Delta forecast zone
Reported by
ASOS
Coordinates
45.792, -86.871 (the zone’s center; the record gives no point)

There were blizzard conditions with frequent wind gusts of 40-50 mph and snowfall of 8-20 in Delta County. The Escanaba ASOS (KESC) peak gust was 37 mph before it stopped reporting. Road closures included M-35 due to downed power lines. Up to around 25% of customers without power. Key Impacts: Very difficult to impossible travel, road closures, power outages.

Blizzard, Alger

When
December 29, 1:00 AM EST to 12:00 PM EST
Where
Alger forecast zone
Reported by
ASOS
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

There were blizzard conditions with frequent wind gusts of 40-55 mph and snowfall of 8-20 in Alger County. The Munising ASOS (KP53) peak gust was 64 mph. Around 10% of customers lost power. Road closures included M-28 due to whiteout conditions. Key Impacts: Very difficult to impossible travel, power outages, road closures.

Lakeshore Flood, Keweenaw

When
December 29, 1:00 AM EST to 7:00 PM EST
Where
Keweenaw forecast zone
Reported by
Public
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

High waves resulted in debris washing over a portion of highway M-26.

Blizzard, Northern Schoolcraft

When
December 29, 3:00 AM EST to 12:00 PM EST
Where
Northern Schoolcraft forecast zone
Reported by
ASOS
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

There were blizzard conditions with frequent wind gusts of 40-55 mph and snowfall of 8-18 in Northern Schoolcraft County. The Munising ASOS (KP53) peak gust was 64 mph and the Newberry AWOS (KERY) reported a peak gust of 41 mph. Up to around 10% of customers without power. Key Impacts: Very difficult to impossible travel, power outages.

Blizzard, Luce

When
December 29, 4:00 AM EST to 12:00 PM EST
Where
Luce forecast zone
Reported by
Mesonet
Coordinates
46.368, -85.509 (the zone’s center; the record gives no point)

There were blizzard conditions with frequent wind gusts of 35-40 mph and snowfall of 8-18 in Luce County. The Newberry AWOS (KERY) reported a peak gust of 41 mph. Up to around 25% of customers without power. Key Impacts: Very difficult to impossible travel, power outages.

Blizzard, Southern Schoolcraft

When
December 29, 7:00 AM EST to 12:00 PM EST
Where
Southern Schoolcraft forecast zone
Reported by
Mesonet
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

There were blizzard conditions with frequent wind gusts of 40-50 mph and snowfall of 8-12 in Southern Schoolcraft County. An MDOT station near Manistique reported a 62 mph gust. Up to around 10% of customers without power. Key Impacts: Very difficult to impossible travel, power outages.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Lakeshore Flood
Flooding along the shore of one of the Great Lakes or another large lake.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2025Every state in 2025This day in weather historyWarnings in Michigan, December 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1307350, 1307352, 1307353, 1307357, 1304864, 1304867, 1307000, 1307351, 1307347, 1307354, 1307374, 1307361, 1307838, 1307377, 1307378, 1307383.